Anything is possible although it can be unrelated to the med. Many people get gastro problems that just pop out of nowhere. I had it for about 6 years and thought it would never end because it would be very bad for months at times. Suddenly it went away and hasn't come back - I am trying to show that this might be something that you can't figure out for a long time if ever. Dairy and gluten are just 2 possible allergens.
Digestive problems are one of the most common side effects of taking antidepressants. So yes, it certainly can be. Some people get diarrhea from taking them, some get constipation, some just get stomach aches. This can go away with time or not, depending on the person. But I have to ask, if your son is only 11, how bad was the anxiety? What else was tried? These meds are pretty hard to take for adults, but for young children with still undeveloped brains, they were never approved for use. Now, it's perfectly legal to use them, and for some, it's the only thing that works, but that's why I'm asking, what else did you try first? It should have been everything you can think of. It's very possible at that age for something to have happened that bothered him and just stuck, but only a trained pediatric psychologist might be able to coax it out of him. This is just one thing. Sometimes something physiological is going on. Now, you might have tried everything, I'm not there, but do realize, these meds are hard to use, hard to stop using, and if one is on them for a long period of time, particularly for young people, they can be impossible to stop using. So if it is necessary, use the time it is helping to try and use therapy to fix the problem so he doesn't have to use the med for a long period of time. Make sure you have a psychiatrist who specializes in children, not a regular doc, because this is a specialized field even more so than mental health problems in general (so is geriatric mental health care, by the way). As for the problem, often the problem is two-fold -- ssris like Prozac affect the body's natural way of processing serotonin, and most serotonin is in the digestive tract, not in the brain. So it can cause problems in that way. Most of these drugs also are thought to interfere with the proper absorption of magnesium, which can cause muscle cramps and digestive problems. Supplementation can help with this, but again, take care, you are dealing with an 11 year old. No part of a human being is fully developed at that age. We take a hideously long time to reach physical maturity compared to other animals. If you're not finding answers, and this continues, one way to discover if the drug is the problem is to stop taking it. With these drugs, that means tapering off of them slowly, not quitting abruptly. If after successfully stopping the problem goes away, you will know it was the drug and if you still need to use medication, you can try a different one if time doesn't solve the problem. Peace.